High Wind, Guadalupe Mountains of Culberson County
- When
- February 27, 2:51 PM MST to 3:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- ASOS
A strong cold front moved across the Guadalupe Mountains around midnight. Channeled winds increased through Guadalupe Pass, resulting in high winds behind the cold front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong cold front moved across the Guadalupe Mountains around midnight. Channeled winds increased through Guadalupe Pass, resulting in high winds behind the cold front. These winds eventually tapered off during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 27, 2:12 PM MST, 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CST FRI FEB 27 2009
.DISCUSSION...
EARLY MORNING SURFACE ANALYSIS REVEALED A COLD FRONT LOCATED FROM
NORTHERN LEA COUNTY INTO THE CENTRAL PERMIAN BASIN. COOLER AIR
ALONG WITH AN INCREASE IN BOUNDARY LAYER MOISTURE WAS OBSERVED
BEHIND THE FRONT. AS OF EARLY THIS AFTERNOON...THE WESTERN PORTION
OF THE FRONT WAS SLOWLY RETREATING TO THE EAST AS SURFACE PRESSURE
FALLS CONTINUE ACROSS THE PLAINS OF EASTERN NEW MEXICO. FARTHER
NORTH INTO THE CENTRAL PLAINS STATES...TEMPERATURES WERE STILL IN
THE 30S F ACROSS MUCH OF KANSAS.
A REINFORCING SHOT OF COLD AIR WILL MOVE INTO WEST TEXAS AND
SOUTHEASTERN NEW MEXICO LATE TONIGHT. STOUT NORTH WINDS WILL
ACCOMPANY THE COLD FRONT AS INDICATED BY A TIGHT...LOW-LEVEL
THERMAL GRADIENT ALONG WITH STRONG NORTHERLY WINDS AT 850MB. THE 3
AND 6 HOUR FORECAST SURFACE PRESSURE RISES BEHIND THE BOUNDARY ARE
ALSO QUITE IMPRESSIVE. MET AND MAV MOS GUIDANCE NUMBERS FOR WIND
SPEEDS SEEM QUITE PALTRY WHEN LOOKING AT THE ABOVE MENTIONED
FACTORS. WE WILL OPT TO ISSUE A WIND ADVISORY FOR MUCH OF THE
PLAINS FOR LATE TONIGHT INTO SATURDAY MORNING. GIVEN DRY SOILS AND
STOUT NORTH WINDS...WE WILL ALSO OPT TO INCLUDE BLOWING DUST IN
THE FORECAST FOR AREAS GENERALLY ALONG AND EAST OF THE GUADALUPE
AND DAVIS MOUNTAINS. FINALLY...THE HIGH WIND WATCH FOR THE
GUADALUPE MOUNTAINS OF WEST TEXAS WILL BE UPGRADED TO A HIGH WIND
WARNING AS MOS GUIDANCE SUGGESTS SUSTAINED NORTHEAST WINDS WILL
REACH AT LEAST 40 MPH. TEMPERATURES WILL REMAIN BELOW NORMAL ON
SATURDAY GIVEN COLD AIR ADVECTION THROUGH THE DAY. LOW TEMPERATURES
ON SATURDAY NIGHT WILL BE SIGNIFICANTLY BELOW NORMAL...WITH A HARD
FREEZE ANTICIPATED FOR MUCH OF THE PLAINS AND MARFA PLATEAU. A
WARMING TREND WILL ENSUE ON SUNDAY WITH NEAR NORMAL TEMPERATURES
RETURNING TO THE REGION AS AN UPPER LEVEL RIDGE BUILDS IN FROM THE
SOUTHWEST. ABOVE NORMAL WARMTH RETURNS ON MONDAY AND WILL LIKELY
CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD.
&&
.FIRE WEATHER...
RED FLAG CONDITIONS HAVE BEEN REALIZED TODAY ACROSS THE MOUNTAINS
AND CURRENTLY OCCURRING ACROSS THE MARFA PLATEAU. WILL CONTINUE
THE WARNING UNTIL EXPIRATION AT 00Z AS GOOD MIXING SHOULD CONTINUE
UNTIL SHORTLY BEFORE SUNDOWN.
A STRONG COLD FRONT WILL RESULT IN A SUDDEN WIND SHIFT TO THE NORTH
TONIGHT WITH INCREASING WINDS AFTER MIDNIGHT. RH RECOVERY FOR MOST
OF THE AREA WILL BE FAIR BEHIND THE FRONT EXCEPT POOR IN THE PRESIDIO
VALLEY AND BIG BEND WHERE THE FRONT WILL ARRIVE LATEST.
MUCH COOLER TEMPERATURES ARE EXPECTED AREAWIDE SATURDAY BUT MINIMUM
AFTERNOON RH/S WILL STILL DROP INTO THE 10 TO 20 PERCENT MOST
LOCATIONS. HOWEVER...THE STRONGER POST FRONTAL WINDS ACROSS MOST OF
THE AREA SHOULD DECREASE BEFORE MINIMUM AFTERNOON RH/S ARE REACHED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 35 58 27 63 / 0 0 0 0
CARLSBAD NM 36 59 26 69 / 0 0 0 0
DRYDEN TX 42 63 33 66 / 0 0 0 0
FORT STOCKTON TX 42 59 34 70 / 0 0 0 0
GUADALUPE PASS TX 37 57 31 64 / 0 0 0 0
HOBBS NM 32 57 25 64 / 0 0 0 0
MARFA TX 35 56 19 64 / 0 0 0 0
MIDLAND INTL AIRPORT TX 35 57 26 64 / 0 0 0 0
ODESSA TX 35 58 27 65 / 0 0 0 0
WINK TX 36 62 25 69 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 11 PM THIS EVENING TO 8 AM MST SATURDAY FOR
THE FOLLOWING ZONES... CENTRAL LEA COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST SATURDAY FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAWSON...
ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON...WARD...
WINKLER.
HIGH WIND WARNING FROM 2 AM TO 10 AM MST SATURDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... MARFA PLATEAU...VAN HORN AND HIGHWAY 54 CORRIDOR.
WIND ADVISORY FROM 3 AM TO 9 AM CST SATURDAY FOR THE FOLLOWING
ZONES... PECOS...REEVES COUNTY AND UPPER TRANS PECOS.
&&
12/06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CST FRI FEB 27 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281300- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 234 PM CST FRI FEB 27 2009 /134 PM MST FRI FEB 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH LATE THIS AFTERNOON FROM THE GUADALUPE MOUNTAINS SOUTHWARD ACROSS VAN HORN...THE DAVIS MOUNTAINS...TO THE MARFA PLATEAU. NORTHEAST WINDS OF 40 TO 45 MPH WITH GUSTS TO 60 MPH WILL CHANNEL THROUGH GUADALUPE PASS LATE TONIGHT. WINDY CONDITIONS WILL DEVELOP LATE TONIGHT ACROSS THE PERMIAN BASIN WITH AREAS OF BLOWING DUST REDUCING VISIBILITIES TO LESS THAN 3 MILES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156899, 156900.